Hail, Clinton
- When
- May 6, 5:35 PM EST
- Where
- Clinton County, Castanea
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.117, -77.417
75) hail was reported in Castanea (1 mile south of Lock Haven).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
Three-quarter inch (.75) hail was reported in Castanea (1 mile south of Lock Haven).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at May 6, 2:00 PM EST, 3 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 300 PM EDT TUE MAY 6 2003 LATEST VIS IMAGERY AND SFC OBS SHOW SOME BREAKS IN THE CLOUDS OVER WRN CWA WITH TEMPS JUMPING INTO THE UPPER 60S ACROSS FAR WRN COUNTIES AS EXPECTED. EXPECT THE SAME TO HAPPEN INTO CENTRAL PA OVER THE NEXT COUPLE OF HOURS. WITH INSOLATION A FEW SHOWERS/TSTMS ARE POPPING UP ACROSS HIGHER ELEVS OF WRN PA IN THE WARM SECTOR. THIS ACTIVITY SHOULD DIE OFF AFTER SUNSET WITH LITTLE OTHER FORCING AVAILABLE TO INITIATE CONVECTION. WILL CARRY SLIGHT CHANCE POPS WRN SECTIONS FOR POSS OF AN EVENING SHOWER. ANOTHER ROUND OF SIG PCPN EXPECTED WED AS SFC LOW IS PROGGED TO MOVE OUT OF THE OH VALLEY AND ACROSS NW PA. THIS SHOULD BE A RELATIVELY FAST MOVING SYSTEM WITH PCPN ENDING WED NIGHT. EXPECT SWATH OF .25 TO .50 INCH OF RAINFALL ACROSS NRN CWA. MUCH OF THE REMAINDER OF THE FCST WILL BE CHARACTERIZED BY POTENTIALLY UNSETTLED WEATHER AS ERN U.S. REMAINS UNDER WEAK UPR RIDGING/ZONAL FLOW WITH MOST OF THE BEST DYNAMICS REMAINING OVER THE CENTRAL U.S. THIS PATTERN WILL BE CONDUCIVE TO FRONTS REMAINING IN THE VICINITY WITH WEAKENING SHORTWAVES MOVING EAST FROM THE PLAINS. BEST CHANCE FOR PCPN ATTM LOOKS LIKE LATE SUN AS TRIPLE POINT SYSTEM IS PROGGED TO MOVE THROUGH REGION...BUT RUN TO RUN CHANGES MAKES IT A LOW CONFIDENCE FORECAST. NEW DAY 7/TUE LOOKS DRY AT THIS POINT. .CTP... PA...SPS FOR SLGT RISK SVR WRN THIRD OF CWA. GARTNER
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-061015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 440 AM EDT TUE MAY 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY A WARM FRONT OVER WESTERN PENNSYLVANIA WILL SLOWLY DRIFT NORTHEAST INTO CENTRAL PENNSYLVANIA THIS MORNING...AND REACH INTO THE MIDDLE AND UPPER SUSQUEHANNA VALLEY THIS AFTERNOON. WARM...MOIST AND UNSTABLE AIR WILL OVERSPREAD CENTRAL AND WESTERN PORTIONS OF THE REGION THIS AFTERNOON. A WEAK COLD FRONT WILL THEN MOVE INTO THE REGION FROM THE WEST...LEADING TO THE DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS MAY BECOME LOCALLY SEVERE...ACCOMPANIED BY ISOLATED DAMAGING WIND GUSTS BETWEEN 50 AND 60 MPH...AND HAIL UP TO ONE INCH IN DIAMETER. THE MAIN THREAT AREA FOR SEVERE WEATHER TODAY IS NORTH AND WEST OF AN ALTOONA TO STATE COLLEGE TO WILLIAMSPORT LINE. THE LAUREL HIGHLANDS...NORTHERN MOUNTAINS AND ALLEGHENY PLATEAU WILL BE THE MOST LIKELY AREAS TO SEE SEVERE WEATHER. THE THREAT OF SEVERE THUNDERSTORMS SHOULD DIMINISH THIS EVENING AS THE COLD FRONT SLIDES INTO COOLER...MORE STABLE AIR IN PLACE OVER EASTERN PENNSYLVANIA. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. DANGELO/LIPTON
PAZ004>006-010>012-017>019-024>027-033>035-037-041-042-045-046- 070445- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 350 PM EDT TUE MAY 6 2003 ...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF CENTRAL PENNSYLVANIA LATE THIS AFTERNOON AND EARLY EVENING... A WARM FRONT OVER WESTERN PENNSYLVANIA WILL SLOWLY LIFT NORTHEAST ACROSS CENTRAL PENNSYLVANIA LATE THIS AFTERNOON...AND REACH INTO THE MIDDLE AND UPPER SUSQUEHANNA VALLEY LATER THIS EVENING. ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPCETED TO DEVELOP IN THE WARM AND HUMID AIR SOUTH OF THE WARM FRONT. SOME OF THESE STORMS MAY BECOME LOCALLY SEVERE...ACCOMPANIED BY ISOLATED DAMAGING WIND GUSTS AND LARGE HAIL. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT... WWW.NWS.NOAA.GOV/ER/CTP GARTNER/JUNG
PAZ011-012-017-062300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 525 PM EDT TUE MAY 6 2003 ...STRONG THUNDERSTORMS WITH GUSTY WINDS WILL MOVE ACROSS THE REGION... A SMALL LINE OF STRONG THUNDERSTORMS EXTENDED FROM JUST SOUTH OF EMPORIUM...SOUTHWEST TO NEAR PENFIELD AT 525 PM EDT. THE STORMS WERE MOVING TO THE EAST AT 30 MPH AND WILL AFFECT SOUTHEASTERN CAMERON COUNTY...NEAR DRIFTWOOD...AND THE PORTION OF CLEARFIELD COUNTY NORTH OF INTERSTATE 80. THE STORMS WILL MOVE TO NEAR RENOVO AND KARTHAUS AROUND 6 PM. EXPECT FREQUENT LIGHTNING....GUSTY WINDS AROUND 40 MPH AND POSSIBLY SMALL HAIL. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT... WWW.NWS.NOAA.GOV/ER/CTP STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. LAMBERT/RADZANOWSKI/CRUZ
The State College radar (KCCX), 54 km away, was scanning. The volume nearest the first event began at 22:37 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352455.